It’s a conversation most men probably don’t want to have.

But unfortunately, for men with erectile dysfunction (and their partners), a healthy sex life depends on the safe and available use of viable treatments that can increase blood flow to where it’s needed during sex. But this crutch could come at a high cost – potentially causing significant damage to your eyes, and therefore your vision, according to a new study published Thursday in the journal JAMA Ophthalmology.

Although the risk of such serious side effects is relatively low, it could redefine the viability of sexual activity for men who depend on the chemical effect of drugs like Cialis and Viagra.

At the very least, we could see new warning labels required for these drugs, despite the relatively low risk at the individual level for such severe side effects.

Vision loss linked to erectile dysfunction drugs

Viagra and Cialis – also known as sildenafil and tadalafil, respectively – work by inhibiting an enzyme called PDE 5 which is present in the smooth muscle cells lining certain specific blood vessels. This causes blood vessels to dilate, increasing blood flow to a localized region of the body, including the penis (when sexually stimulated).

These medications can also help with high blood pressure problems associated with lung difficulties, such as pulmonary hypertension. Tadalafil, in particular, is an approved treatment for symptoms surrounding an enlarged prostate. But, unfortunately, there is no drug without a trap.

Get more updates on this story and more with The planour daily newsletter: Register for free here.

PDE5 drugs have been linked to vision problems in the past, some of which were significant. The Food and Drug Administration ordered the drug companies behind Viagra, Levitra and Cialis to put a warning label on their products in 2005, according to a SCS report. The warning reflects the link between the use of their medications and ischemic optic neuropathy (ION) – which can lead to severe vision loss.

And in some cases, it’s permanent.

Treatments for erectile dysfunction should be carefully considered by doctors

In the years since, other cases have emerged that link cases of dysfunctional eyes to drugs intended to treat dysfunctional erections, but the researchers behind the new study sought to confirm an apparent trend in the data.

It took a thorough evaluation of data from more than 200,000 men who had taken Levitra, Stendra, Cialis or Viagra – and none of these men had experienced vision loss before taking the drugs. When juxtaposed with men who had not taken a PDE5 inhibitor, those who took the drug were found to have a higher likelihood of being diagnosed with ION, in addition to two conditions additional ocular conditions: retinal vascular occlusion (RVO) and serous retinal detachment. (SRD).

The jump in risk for PDE5 users showed up even when excluding other risk factors like high blood pressure. But while current research into the effect of PDE5 has yet to prove a definitive link between the drug and serious eye conditions, lead author Mahyar Etiminan said the drugs “can compromise blood flow to the optic nerve and retinal arteries/veins”, according to a Gizmodo report. For now, men should discuss the ramifications of taking erectile dysfunction medication with their eye doctor and seek medical assistance if they notice any changes in their vision.

This was developing news and was regularly updated as new information became available.